Generic Name: acetaminophen (oral) (a SEET a MIN oh fen)
Brand Names: Tylenol
What is Tylenol?
Tylenol (acetaminophen) is a pain reliever and a fever reducer.
Tylenol is used to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
Tylenol may also be used for purposes not listed in this medication guide.
You should not use Tylenol if you have severe liver disease.
Do not take more Tylenol than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
Before taking this medicine
You should not take Tylenol if you are allergic to acetaminophen, or if you have severe liver disease.
Do not take acetaminophen without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take Tylenol.
Your doctor will determine whether Tylenol is safe for you to use during pregnancy. Do not use this medicine without the advice of your doctor if you are pregnant.
Acetaminophen can pass into breast milk and may harm a nursing baby. Tell your doctor if you are breast-feeding a baby.
Do not give this medicine to a child younger than 2 years old without the advice of a doctor.
How should I take Tylenol?
Use Tylenol exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
If you are treating a child, use a pediatric form of Tylenol. Use only the special dose-measuring dropper or oral syringe that comes with the specific pediatric form you are using. Carefully follow the dosing directions on the medicine label.
You may need to shake the liquid before each use. Follow the directions on the medicine label.
The Tylenol Meltaways chewable tablet must be chewed thoroughly before you swallow it. The tablet will soften in mouth for ease of chewing.
Stop taking Tylenol and call your doctor if:
you still have a fever after 3 days of use;
you still have pain after 7 days of use (or 5 days if treating a child);
you have a skin rash, ongoing headache, or any redness or swelling; or
if your symptoms get worse, or if you have any new symptoms.
This medication can cause unusual results with certain lab tests for glucose (sugar) in the urine. Tell any doctor who treats you that you are using Tylenol.
Store at room temperature away from heat and moisture.
What happens if I miss a dose?
Since Tylenol is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of Tylenol can be fatal.
The first signs of an Tylenol overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What should I avoid?
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Tylenol (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while taking Tylenol.
Tylenol side effects
Get emergency medical help if you have any signs of an allergic reaction to Tylenol: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
In rare cases, Tylenol may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
Stop taking this medication and call your doctor at once if you have:
nausea, upper stomach pain, itching, loss of appetite;
dark urine, clay-colored stools; or
jaundice (yellowing of the skin or eyes).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
See also: Side effects (in more detail)
What other drugs will affect Tylenol?
Other drugs may interact with acetaminophen, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.
More about Tylenol (acetaminophen)
Related treatment guides
Where can I get more information?
- Your pharmacist can provide more information about Tylenol.
- Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use Tylenol only for the indication prescribed.
- Disclaimer: Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2016 Cerner Multum, Inc. Version: 20.01. Revision Date: 2016-01-11, 10:51:37 AM.